Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Semidirect products and reduction in mechanics


Authors: Jerrold E. Marsden, Tudor Raţiu and Alan Weinstein
Journal: Trans. Amer. Math. Soc. 281 (1984), 147-177
MSC: Primary 58F05; Secondary 58G40, 70E15, 73C99, 76N99, 76W05, 78A99
DOI: https://doi.org/10.1090/S0002-9947-1984-0719663-1
MathSciNet review: 719663
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper shows how to reduce a Hamiltonian system on the cotangent bundle of a Lie group to a Hamiltonian system in the dual of the Lie algebra of a semidirect product. The procedure simplifies, unifies, and extends work of Greene, Guillemin, Holm, Holmes, Kupershmidt, Marsden, Morrison, Ratiu, Sternberg and others. The heavy top, compressible fluids, magnetohydrodynamics, elasticity, the Maxwell-Vlasov equations and multifluid plasmas are presented as examples. Starting with Lagrangian variables, our method explains in a direct way why semidirect products occur so frequently in examples. It also provides a framework for the systematic introduction of Clebsch, or canonical, variables.


References [Enhancements On Off] (What's this?)

  • [R] Abraham and J. E. Marsden [1978], Foundations of mechanics, 2nd ed., Addison-Wesley, Reading, Mass. MR 515141 (81e:58025)
  • [F] P. Bretherton [1970], A note on Hamilton's principle for perfect fluids, J. Fluid Mech. 44, 19-31.
  • [I] E. Dzyaloshinskii and G. E. Volovick [1980], Poisson brackets in condensed matter physics, Ann. Physics 125, 67-97. MR 565078 (81a:81129)
  • [D] G. Ebin and J. Marsden [1970], Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math. (2) 92, 102-163. MR 0271984 (42:6865)
  • [V] Guillemin and S. Sternberg [1980], The moment map and collective motion, Ann. Physics 127, 220-253. MR 576424 (81g:58011)
  • 1. -[1982] Symplectic techniques in physics (book in preparation).
  • [D] Holm and B. Kupershmidt [1983], Poisson brackets and Clebsch representations for magnetohydrodynamics, multifluid plasmas and elasticity, Physica D (to appear). MR 709394 (85e:58045)
  • [P] J. Holmes and J. E. Marsden [1983], Horseshoes and Arnold diffusion for Hamiltonian systems on Lie groups, Indiana Univ. Math. J. 32, 273-310. MR 690190 (84h:58056)
  • [T] Hughes, T. Kato and J. Marsden [1977], Well-posed quasilinear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity, Arch. Rational Mech. Anal. 63, 273-294. MR 0420024 (54:8041)
  • [D] Kazhdan, B. Kostant and S. Sternberg [1978], Hamiltonian group actions and dynamical systems of Calogero type, Comm. Pure Appl. Math. 31, 481-508. MR 0478225 (57:17711)
  • [B] Kupershmidt [1982], Discrete Lax equations and differential-difference equations (lecture notes).
  • [S] Lie [1890], Theorie der Transformationsgruppen, Zweiter Abschnitt, Teubner, Leipzig.
  • [J] E. Marsden [1976], Well-posedness of the equations of a non-homogeneous perfect fluid, Comm. Partial Differential Equations 1, 215-230. MR 0405493 (53:9286)
  • 2. -[1981], Lectures on geometric methods in mathematical physics, CBMS-NSF Regional Conf. Ser. in Appl. Math., No. 37, SIAM, Philadelphia, Pa. MR 619693 (82j:58046)
  • [J] E. Marsden and T. J. R. Hughes [1983], Mathematical foundations of elasticity, Prentice-Hall, Englewood Cliffs, N.J.
  • [J] E. Marsden and A. Weinstein [1974], Reduction of symplectic manifolds with symmetry, Rep. Math. Phys. 5, 121-130. MR 0402819 (53:6633)
  • 3. -[1982a], The Hamiltonian structure of the Maxwell-Vlasov equations, Physica D 4, 394-406. MR 657741 (84b:82037)
  • 4. -[1982b], Coadjoint orbits, vortices and Clebsch variables for incompressible fluids, Physica D (to appear).
  • [J] E. Marsden, A. Weinstein, T. Ratiu, R. Schmid and R. G. Spencer [1983], Hamiltonian systems with symmetry, coadjoint orbits and plasma physics, Proc. IUTAM-ISIMM Sympos. (Modern Developments in Analytical Mechanics, Torino, June 7-11, 1982) (to appear). MR 773493 (86f:58062)
  • [P] J. Morrison [1982], Poisson brackets for fluids and plasmas, Mathematical Methods in Hydrodynamics and Integrability in Related Dynamical Systems (M. Tabor and Y. M. Treve, eds.), AIP Conf. Proc. (La Jolla Institute, 1981) 88, 13-46. MR 694249 (84c:76002)
  • [P] J. Morrison and J. M. Greene [1980], Noncanonical hamiltonian density formulation of hydrodynamics and ideal magnetohydrodynamics, Phys. Rev. Letters, 45, 790-794. MR 581650 (81g:76114)
  • [F] Ratiu [1980], Euler-Poisson equations on Lie algebras, Thesis, Univ. of Calif., Berkeley.
  • 5. -[1981], Euler-Poisson equations on Lie algebras and the $ N$-dimensional heavy rigid body, Proc. Nat. Acad. Sci. U.S.A. 78, 1327-1328. MR 607652 (82g:58032)
  • 6. -[1982], Euler-Poisson equations on Lie algebras and the $ N$-dimensional heavy rigid body, Amer. J. Math. 104, 409-448. MR 654413 (84c:58045a)
  • [J] H. Rawnsley [1975], Representations of a semi-direct product by quantization, Math. Proc. Cambridge. Philos. Soc. 75, 345-350. MR 0387499 (52:8341)
  • [R] L. Seliger and G. B. Whitham [1968], Variational principles in continuum mechanics, Proc. Roy. Soc. London Ser. A 305, 1-25.
  • [R] G. Spencer [1982], The Hamiltonian structure of multi-species fluid electrodynamics, Mathematical Methods in Hydrodynamics and Integrability in Related Dynamical Systems (M. Tabor and V. M. Treve, eds.), AIP Conf. Proc. (La Jolla Institute, 1981) 88, 121-126. MR 695510 (85b:76070)
  • [S] Sternberg [1977], On minimal coupling and the symplectic mechanics of a classical particle in the presence of a Yang-Mills field, Proc. Nat. Acad. Sci. 74, 5253-5254. MR 0458486 (56:16686)
  • [A] M. Vinogradov and B. Kupershmidt [1977], The structure of Hamiltonian mechanics, Russian Math. Surveys 32, 177-243. MR 0501143 (58:18573)
  • [A] Weinstein [1978], A universal phase space for particles in Yang-Mills fields, Lett. Math. Phys. 2, 417-420. MR 507025 (80e:58023)
  • 7. -[1982], The local structure of Poisson manifolds, J. Differential Geometry (to appear). MR 723816 (86i:58059)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05, 58G40, 70E15, 73C99, 76N99, 76W05, 78A99

Retrieve articles in all journals with MSC: 58F05, 58G40, 70E15, 73C99, 76N99, 76W05, 78A99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0719663-1
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society